Winter Storm, Bennington
- When
- January 18, 4:00 AM EST to January 19, 2:00 AM EST
- Where
- Bennington forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
Low pressure developed along mid Atlantic coast Tuesday, January 18th, and strengthened as it moved northeastward passing over Cape Cod Tuesday night around midnight. This storm brought a wintry mix of snow, sleet and freezing rain to the area.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Low pressure developed along mid Atlantic coast Tuesday, January 18th, and strengthened as it moved northeastward passing over Cape Cod Tuesday night around midnight. This storm brought a wintry mix of snow, sleet and freezing rain to the area.
Snow and sleet accumulations across southern Vermont varied from 3 to 9 inches, with ice accumulations of up to a half of an inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 18, 4:00 AM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
400 AM EST TUE JAN 18 2011
.SYNOPSIS...
A LOW PRESSURE SYSTEM OFF CAPE HATTERAS WILL MOVE QUICKLY NORTH TO
CAPE COD BY LATE THIS EVENING. THIS STORM WILL BRING A ROUND OF
SNOW...SLEET AND EVEN FREEZING RAIN TO THE REGION. FREEZING RAIN
WILL BE PRIMARILY TO THE SOUTH OF CAPITAL REGION AND THE MOST SNOW
TO THE NORTH. THE PRECIPITATION WILL TAPER TO FREEZING DRIZZLE OR
VERY LIGHT SNOW OVERNIGHT AS THE STORM MOVES TO THE GULF OF MAINE
BUT SNOW SHOWERS WILL LINGER INTO WEDNESDAY ACROSS THE MOUNTAINS.
&&
.NEAR TERM /UNTIL 7 AM THIS MORNING/...
AS OF 400 AM...SNOW WAS WORKING IT WAS INTO THE GREATER CAPITAL
DISTRICT. IT WILL BE WELL NORTH OF THE REGION BY SUNRISE AND WILL
LIKELY PRODUCE 1 TO 4 INCHES OF SNOWFALL THROUGH THE MORNING
DRIVE...WITH THE HIGHEST AMOUNTS SOUTH.
FURTHER SOUTH...SLEET WAS MIXING IN WITH THE SNOW SOUTH OF THE
INTERSTATE 78 CORRIDOR...FREEZING RAIN SOUTH OF THE MASON DIXON
LINE.
CURRENT THINKING IS SNOW WILL DOMINATE CERTAINLY THROUGH
7AM...BEFORE ANY MIXING TAKES PLACE.
TEMPERATURES CONTINUE TO SLOWLY RISE...TO 20 HERE IN ALBANY.
HOWEVER...ONCE THE SNOW STARTS...THE RISE WILL REVERSE...AT LEAST
TEMPORARILY THANKS TO EVAPORATIVE COOLING. READINGS WILL LIKELY ONLY
SLOWLY RISE BACK TO AROUND 20 BY 700 AM...RISING VERY SLOWLY
THEREAFTER.
LOW PRESSURE OFF CAPE HATTERAS LOOKS TO TRACK NNE ALONG THE OR JUST
OFFSHORE THE COAST. THIS LOW WILL REACH OFF NEW JERSEY BY THE
AFTERNOON...LONG ISLAND BY LATE IN THE DAY...AND CAPE COD LATER IN
THE EVENING. IT WILL DEEPEN BUT NOT EXPLOSIVELY.
CONVECTION IS NOTED WELL TO THE SOUTHEAST OF THE CYCLONE IN THE WARM
CONVEYOR BELT. CLOUD TOPS ARE COOLING WHICH ARE INDICATIVE OF
INCREASING ASCENT.
NORMALLY SUCH A STORM WOULD BRING ALL SNOW TO THE REGION.
HOWEVER...A STRONG SOUTHERLY FLOW WAS QUICKLY BRINGING A WARM NOSE
TOWARD THE NORTH AS H700 TEMPERATURES HAVE WARMED NEARLY 10C IN THE
PAST 12 HOURS! THE FIST OF A LOW LEVEL JET...PRODUCING WINDS TO OVER
50KTS FROM THE SOUTH WILL HELP PRODUCE IMPRESSIVE ISENTROPIC LIFTING
THE 275K ISENTROPE. THIS WILL RESULT IN COPIOUS AMOUNTS OF
PRECIPITATION RANGING FROM SLEET/FREEZING RAIN AND EVEN RAIN TO OUR
SOUTHEAST...MAINLY SLEET AND SNOW ACROSS THE CAPITAL REGION AND
POINTS EAST. FURTHER NORTH AND WEST IT LOOKS LIKE MOSTLY
SNOW...MIXED WITH SLEET. MORE ABOUT THIS IN THE SHORT TERM.
&&
.SHORT TERM /7 AM THIS MORNING THROUGH WEDNESDAY NIGHT/...
AS OF 400 AM LIGHT SNOW WAS JUST MAKING TO OUR OFFICE IN ALBANY. THE
SNOW WILL PICK UP IN INTENSITY THROUGH THE MORNING DRIVE MAKING FOR
A TRICKY ONE.
AS A LOW LEVEL JET DRIVES WARMER AIR ON TOP OF THE COLD AIR NEAR THE
SURFACE...PRECIPITATION WILL TRANSITION TO SLEET FIRST SOUTH OF
ALBANY SOMETIME THIS MORNING...REACHING THE CAPITAL DISTRICT BY
MIDDAY AND POINTS NORTH DURING THE AFTERNOON.
THE 03Z SREFS OFF THE NAM INDICATE ABOUT 0.6 INCHES OF LIQUID
EQUIVALENT PRECIPITATION SHOULD FALL AT ALBANY. THE 00Z OPERATIONAL
NAM WAS MUCH WETTER WITH OVER AN INCH...BUT THE 06Z WAS MORE IN LINE
WITH THE SREF MEANS. P-TYPES WERE ALL OVER THE PLACE...WITH A FAIR
AMOUNT OF MEMBERS (MORE THAN YESTERDAY) SHOWING ALL SNOW...ANOTHER
CLUSTER GOING TO RAIN...AND ONLY ONE OR TWO SHOWING ANY REAL
FREEZING RAIN.
THE 00Z GFS/ECMWF INDICATED CLOSER TO HALF AN INCH OF LIQUID
EQUIVALENT...A BIT MORE SOUTH AND EAST.
THE GEFS (OFF THE MANY GFS RUNS) INDICATED MORE IN THE WAY OF
FREEZING RAIN FOR THE CAPITAL DISTRICT WITH AN AVERAGE QPF CLUSTER
AROUND 0.50 INCHES. SO WORSE CASE SCENARIO...MAYBE A QUARTER OF AN
INCH OF ICE.
FOR NOW...WE FELT IT WAS BEST TO LEAVE THE HEADLINES JUST AS WE
INHERIT THEM...WINTER STORM WARNINGS FOR A SIGNIFICANT AMOUNT OF
SNOW SLEET AND OR FREEZING RAIN. WITH A SOUTH TO SOUTHEAST
THROUGHOUT MUCH OF COLUMN AND NO GOOD HIGH TO THE NORTH OF THE
STORM...THERE IS CHANCE FOR ABOVE FREEZING TEMPS TO THE CAPITAL
DISTRICT (FOR NOW WE JUST HAVE IT GOING TO FREEZING). THIS APPEARS
TO BE ONE OF THOSE SYSTEMS WITH MULTI-PRECIPITATION TYPES...PERHAPS
NOT BEING PROLONGED AS ANY ONE P-TYPE. THE EXCEPTION WOULD BE THE
NORTHWEST OF ALBANY WHERE ALL INDICATIONS POINT TO A MAINLY SNOW
EVENT (PERHAPS MIXED WITH A LITTLE FREEZING RAIN) AT THE END OF THE
EVENT TONIGHT WHEN THE CLOUDS LOOK TO LOOSE THEIR ICE. AT THAT
TIME...MOST PLACES MIGHT BE LOOKING AT A LITTLE FREEZING DRIZZLE OR
VERY LIGHT FREEZING RAIN. WE DID NOT INCLUDE THE NORTHWEST AREAS
(MOHAWK VALLEY AND CENTRAL ADIRONDACKS IN THE WARNING BUT ONLY AS AN
WINTER WEATHER ADVISORY).
SO...LOOK FOR 1-4 INCHES OF SNOW AND SLEET TO THE SOUTH OF
ALBANY...BUT UP TO HALF AN INCH OF ICE WHICH MIGHT CAUSE SOME SPOTTY
POWER OUTAGES AD THE COMBINATION OF ICE AND SNOW COULD BE ENOUGH TO
SNAP A FEW POWER LINES OR KNOCK LIMBS ON THEM.
FOR THE CAPITAL DISTRICT AND POINTS EAST INTO WESTERN NEW
ENGLAND...LOOK FOR 4-7 INCHES OF SNOW...MIXED WITH SLEET AND PERHAPS
UP TO A TENTH OR TWO OF ICE.
NORTH AND WEST OF THE CAPITAL REGION...LOOK FOR MAINLY SNOW...MIXED
WITH VERY LITTLE SLEET AND OR A COATING OF ICE (A TENTH OF AN INCH
OR LESS) WITH ACCUMULATIONS SIMILAR TO THE WINTER WARNING AREA.
WE WILL CONTINUE TO MONITOR P-TYPE TRENDS UPSTREAM TO OUR SOUTH
THROUGH THE REST OF THE OVERNIGHT SHIFT.
TEMPERATURES SHOULD TOP OUT CLOSE TO FREEZING TODAY LOCALLY...A A
FEW POINTS ABOVE THAT TO THE SOUTH... BUT FALLING SHORT OF FREEZING
TO THE NORTH AND WEST (ONLY 25-30).
TONIGHT...TEMPERATURES LOOK TO ONLY FALL A LITTLE AS WE STAY
OVERCAST WITH NAGGING LIGHT FREEZING DRIZZLE OR SNOW GRAINS.
BY WEDNESDAY...THE STORM LOOKS TO PULL INTO THE GULF OF MAINE AND
GRADUALLY LOOSE ITS INFLUENCE ON OUR REGION. HOWEVER...THERE WILL
STILL BE LINGERING LOW LEVEL MOISTURE CAPABLE OF PRODUCING SOME
UPSLOPE SNOW. ALSO...A SECONDARY COLD FRONT LOOKS TO CROSS THE
REGION SOME LATE IN THE DAY...WITH LITTLE FANFARE...BUT WILL BRING
IN A FRESH SHOT OF CANADIAN AIR. AHEAD OF THE FRONT...TEMPERATURES
SHOULD BRIEFLY BREAK FREEZING...AT LEAST IN THE VALLEYS.
CANADIAN HIGH PRESSURE WILL BEGIN TO BUILD INTO THE REGION WEDNESDAY
NIGHT THROUGH THURSDAY. THE FLOW LOOKS TO NW AND ANTICYCLONIC FOR
ANY SIGNIFICANT LAKE EFFECT. ANY FRAGMENTED SNOW BANDS OFF LAKE
ONTARIO SHOULD STAY MAINLY TO OUR WEST. TEMPERATURES WILL DIP BACK
INTO THE TEENS AND SINGLE NUMBERS FOR LOWS WEDNESDAY NIGHT AND ONLY
REBOUND BACK INTO THE 20S (TEENS NORTH) FOR THURSDAY.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
THE BEGINNING OF THIS PORTION OF THE FORECAST WILL BE THE APPROACH
OF A POTENT PIECE OF PACIFIC ENERGY DIVING SOUTHEAST INTO THE OHIO
VALLEY. THIS WAVE COUPLED WITH THE SOUTHERN JET STREAM WILL CARVE
OUT A NEARLY FULL LATITUDE TROUGH ACROSS EASTERN NOAM THROUGH THE
END OF THIS WEEK. LATEST GLOBAL MODELS SUGGEST A STRONG CLIPPER
SYSTEM WILL ACCOMPANY THIS AFOREMENTIONED PACIFIC WAVE WITH AN
INCREASING CHANCE FOR ACCUMULATING SNOW THURSDAY NIGHT INTO FRIDAY.
AT WHAT POINT DOES PHASING OCCUR REMAINS TO BE SEEN WITH ENSEMBLE
MEMBERS SUGGESTING A VARIETY OF SOLUTIONS FROM A PROGRESSIVE WAVE
TRACKING OFF THE MID ATLANTIC COAST TO A RAPIDLY DEEPENING STORM AND
BECOMING ANOTHER NOREASTER. SO THERE IS STILL A CHANCE FOR A ROBUST
ACCUMULATING SNOW EVENT FOR THE REGION AND WE WILL LEAVE IN THE HIGH
CHANCE POPS AT THIS TIME. WE WILL INCLUDE THIS SNOW POTENTIAL IN
THE HWO AT THIS TIME.
NO MATTER WHICH SOLUTION VERIFIES...IN THE WAKE OF THIS SYSTEM A
PIECE OF ARCTIC AIR FILTERS INTO THE NORTHEAST CORRIDOR. THIS WILL
ALLOW TEMPERATURES TO REMAIN A GOOD 15 TO 20 DEGREES BELOW NORMAL
COMPOUNDED BY A STIFF NORTHWEST FLOW FOR THE POTENTIAL OF WIND CHILL
HEADLINES FOR THE TERRAIN FRIDAY INTO FRIDAY NIGHT. SURFACE HIGH
BUILDS THROUGH THE WEEKEND WHICH SHOULD SUPPRESS LAKE ONTARIO
CONTRIBUTION AND/OR INLAND EXTENT.
LOOKING AHEAD TOWARD THE START OF NEXT WEEK...SEEMS ANOTHER
CLIPPER-TYPE SYSTEM APPROACHES. PER THE 1.5 PVU TRACE...THIS WAVE
WAS SITTING OVER THE NORTH CENTRAL PACIFIC IN ASSOCIATION WITH THE
GULF OF ALASKA LOW PRESSURE SYSTEM. SO LOW CONFIDENCE WHICH WILL
LEAD TO LOW POPS AT THIS TIME.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
DETERIORATING CONDITIONS THROUGH THE REMAINDER OF THIS EARLY
MORNING.
VFR CONDITIONS SHOULD PERSIST FOR THE NEXT COUPLE OF HOURS.
SOMETIME BETWEEN 08Z-11Z...SOLID MVFR CONDITIONS WITH TRENDS GOING
DOWNWARD INTO IFR BY SUNRISE. THESE POOR AVIATION CONDITIONS WILL
PERSIST FOR THE BALANCE OF THE DAY WITH SNOW...MIXING WITH SLEET AND
FREEZING RAIN. THERE STILL IS A CHANCE FOR THIS WINTRY MIXTURE TO
TRANSITION TO ALL RAIN FOR KPOU BY THE AFTERNOON HOURS.
ONCE THIS STORM LIFTS AWAY FROM THE REGION THIS EVENING...ALONG WITH
AMPLE LOW LEVEL MOISTURE IN PLACE...EXPECTATION IS FOR PERIODS OF
FZDZ THIS EVENING.
WINDS...WHILE SURFACE FLOW WILL BE RATHER LIGHT FROM THE
NORTH-NORTHEAST...ALOFT THE MAGNITUDE WILL BE HIGHER.
THEREFORE...HAVE INCLUDED LLWS IN ALL TAF SITES THROUGH THE MORNING
HOURS. LLWS SHOULD SUBSIDE LATER IN THE AFTERNOON.
OUTLOOK...
TUE NT...MVFR/IFR WITH PERIODS OF FZDZ.
WED...VFR-MVFR...WITH A CHC OF -SHSN.
THU...VFR...NO SIG WX.
THU NT-FRI...VFR/MVFR...CHC -SHSN. INCR WINDS.
SAT...VFR...NO SIG WX AT THIS TIME. WINDY.
&&
.HYDROLOGY...
ANOTHER COASTAL STORM WILL BRING A MIXTURE OF SNOW...SLEET AND
FREEZING RAIN TO THE AREA TUESDAY AND WEDNESDAY. TEMPERATURES WILL
REMAIN BELOW FREEZING ACROSS MOST OF THE AREA SO LITTLE MELT IS
EXPECTED. THERE IS A CHANCE OF SOME HEAVIER PLAIN RAIN OVER THE
EXTREME SOUTHERN PART OF THE ALBANY FORECAST AREA THIS AFTERNOON.
THIS RAIN WOULD CAUSE SOME URBAN AND POOR DRAINAGE FLOODING WHERE
STORM DRAINS AND SMALL CULVERTS ARE CLOGGED WITH ICE AND SNOW. NO
RIVER FLOODING IS FORECAST...AND RIVER ICE BREAK UP IS NOT EXPECTED.
BELOW FREEZING TEMPERATURES RETURN LATER WEDNESDAY AND CONTINUE
THROUGH THE REST OF THE WEEK.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 7 AM EST WEDNESDAY FOR CTZ001-013.
NY...WINTER STORM WARNING UNTIL 7 AM EST WEDNESDAY FOR NYZ041-043-
048>054-058>061-063>066-083-084.
WINTER WEATHER ADVISORY UNTIL 7 AM EST WEDNESDAY FOR NYZ032-
033-038>040-042-047-082.
MA...WINTER STORM WARNING UNTIL 7 AM EST WEDNESDAY FOR MAZ001-025.
VT...WINTER STORM WARNING UNTIL 7 AM EST WEDNESDAY FOR VTZ013>015.
&&
SYNOPSIS...HWJIV
NEAR TERM...HWJIV
SHORT TERM...HWJIV
LONG TERM...BGM
AVIATION...HWJIV
HYDROLOGY...SNDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 533 PM EST MON JAN 17 2011 NYZ032-033-038>040-042-047-082-181200- NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON- MONTGOMERY-NORTHERN WARREN-SCHOHARIE-NORTHERN FULTON- 533 PM EST MON JAN 17 2011 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN AND SOUTHERN ADIRONDACKS...WESTERN AND CENTRAL MOHAWK VALLEY...AND SCHOHARIE VALLEY IN EAST CENTRAL NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SEND SNOWFALL REPORTS OF 2 INCHES OR MORE OR ANY ACCUMULATIONS OF ICE TO THE NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET OR BY TELEPHONE. CTZ001-013-MAZ001-025-NYZ041-043-048>054-058>061-063>066-083-084- VTZ013>015-181200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN SARATOGA-NORTHERN WASHINGTON- WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA- WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA- WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM- EASTERN WINDHAM- 533 PM EST MON JAN 17 2011 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...THE BERKSHIRES OF MASSACHUSETTS...SOUTHERN VERMONT...THE LAKE GEORGE SARATOGA REGION...CAPITAL DISTRICT... EASTERN CATSKILLS...TACONICS AND MID HUDSON VALLEY OF EASTERN NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SEND SNOWFALL REPORTS OF 2 INCHES OR MORE OR ANY ACCUMULATIONS OF ICE TO THE NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET OR BY TELEPHONE.
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2011Every state in 2011This day in weather historyWarnings in Vermont, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277204, 277205, 277206.